Epilepsy, Migraine Medication Treats Cocaine Dependence
October 30, 2013 by UPI - United Press International, Inc.
BALTIMORE, Oct. 29 (UPI) — The drug topiramate, used to treat epilepsy and migraines, is a safe and efficacious medicine for the treatment of cocaine dependence, U.S. researchers say.
Study leader Dr. Bankole A. Johnson of the University of Maryland School of Medicine and head of the School’s new Brain Science Research Consortium Unit said addiction affects 13.2 million to 19.7 million cocaine users worldwide and cocaine is responsible for more U.S. emergency room visits than any other illegal drug.
The study enrolled 142 participants, age 18 years or older, seeking treatment for cocaine dependence. Following enrollment, participants were randomly assigned into a topiramate group or placebo group. Neither the participants nor the healthcare professionals administering the treatment knew who was in which group.
The study, published in the JAMA Psychiatry, found topiramate was more efficacious than placebo at increasing the participants’ weekly proportion of cocaine non-use days and in increasing the likelihood that participants would have cocaine-free weeks. Topiramate also was significantly associated with a decrease in craving for cocaine and an improvement in participants’ functioning, the study said.
The investigators also observed few side effects due to drug treatment. In general, participants in the topiramate group experienced mild side-effects, including abnormal tingling skin sensations, taste distortions, anorexia and difficulty concentrating.
“Our findings reveal that topiramate is a safe and robustly efficacious medicine for the treatment of cocaine dependence, and has the potential to make a major contribution to the global health crisis of addiction,” Johnson said in a statement.
“However, topiramate treatment also is associated with glaucoma, and higher doses of the drug can increase the risk of side effects; therefore, caution must be exercised when prescribing the drug, especially when given in high doses.”